Hail, Cass
- When
- September 2, 2:54 AM CST
- Where
- Cass County, 1.46 mi SSE of Cotter
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.830, -96.840
A north to south line of thunderstorms tracked eastward through southeast North Dakota and west central Minnesota during the early morning hours of September 2nd. These storms dropped hail up to nickel size in a few locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A north to south line of thunderstorms tracked eastward through southeast North Dakota and west central Minnesota during the early morning hours of September 2nd. These storms dropped hail up to nickel size in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 1, 10:43 PM CST, 4 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1143 PM CDT Sat Sep 1 2018 .UPDATE... Issued at 1142 PM CDT Sat Sep 1 2018 Convection continues to build into eastern North Dakota and Northwest Minnesota. Stronger storms expected across the southern RRV later in the overnight period. An updated Aviation Discussion is attached below. UPDATE Issued at 855 PM CDT Sat Sep 1 2018 Have updated the forecast to reflect an increase in overall thunderstorm risk into southeast ND and adjacent portions of northwest and west central MN during the late overnight and early morning hours. The corresponding SPC Day 1 outlook, updated at 02z, now has a Marginal Risk for severe thunderstorms extended up through the Fargo-Moorhead area. UPDATE Issued at 657 PM CDT Sat Sep 1 2018 No significant forecast updates planned through early evening. A pre/near frontal convective band is on it's slow march across western and central ND... and should be well into the Devils Lake Basin around midnight. Storm intensity and coverage as detected by KBIS and KMBX radars shows fairly light showers with no strong to severe storm tendencies attm. SPC analyses were showing 500-1000 j/kg CAPE values across southwest ND, in fair agreement with NAM12 guidance and roughly double the RAP13 forecast values for the same period. Short range model updates through 22z keep some showers threat into northeast ND during the overnight period but focus most of the deep instability and tstm threat into southcentral and southeast ND through 09z, and across west central MN and the southern portion of northwest MN from 10 to 14z. An updated Aviation Discussion is attached below. && .SHORT TERM...(This evening through Sunday) Issued at 304 PM CDT Sat Sep 1 2018 Precipitation chances and placement tonight will be the main issues for the period. Progressive pattern continues with the next upper shortwave trough currently digging through Saskatchewan. This system will move towards Manitoba tonight and help push another cold front into the CWA. The surface high currently over the CWA has been slow to move east, but return flow is starting to pick up over our far western counties. South winds will continue through much of the evening, with dew points in the 40s giving way to some 50s by midnight ahead of the front. The CAMs are putting out some showers and less intense storms in the north early tonight, with some stronger cell near the SD border in the wee hours of tomorrow morning. This fits with some sub-1000 J/kg of MU CAPE and deep layer bulk shear of 30 kts, so can't completely rule out some strong to severe elevated storms early Sunday morning across the south. The activity will push off to the east by mid-day and we should see a drying trend as high pressure builds in for Sunday. As for temperatures, think that increasing south winds ahead of the front this evening and then clouds and precip later on will keep lows mostly in the 50s to low 60s. Cooler and drier conditions behind the front on Sunday so have kept temps in the 70s. .LONG TERM...(Sunday night through Saturday) Issued at 304 PM CDT Sat Sep 1 2018 Sunday night and Monday: Upper low continues moving eastward across northern Manitoba, allowing a shortwave ridge building in from the west. Looking at high temperatures in the mid to upper 70s, possibly approaching 80 degrees in some areas as we will be on the downstream side of this ridge by midday Monday. Moisture begins building into the region as indicated by increasing mixing ratios and winds that will shift and become southeasterly, and eventually southerly ahead of the next cold front. Monday night, we will be on the upstream side of the ridge, with winds shifting now southerly to southwesterly through the night; lows will fall into the middle 50s to middle 60s. Tuesday and Wednesday: The next cold front will bring breezy conditions to the region Tuesday, along with much cooler temperatures. Showers and scattered thunderstorms will accompany the frontal passage from northwest to southeast on Tuesday. At this time, the environment does not look favorable for severe thunderstorms as CAPE remains in the 500 to 850 J/Kg range with deep layer shear around 35 knots. A few stronger thunderstorms could produce sub severe gusty winds and small hail, however, as forcing will be very strong in the presence of a pronounced theta-e gradient. Wednesday will be cool and dry in the wake of Tuesday's cold front with highs only reaching the lower to middle 60s across the northern half of the CWA and the middle to upper 60s across the southern portions. Thursday and Friday: Continued dry weather is expected on Thursday as a surface high quickly moves over the region. Return flow begins Thursday afternoon, continuing all the way into Friday evening. Temperatures will rebound as a result, with highs on Thursday and Friday climbing into the 70s. A slight chance of showers is in the forecast Thursday night and Friday morning as a quick moving shortwave clips the northern most fringes of the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1142 PM CDT Sat Sep 1 2018 Eastern ND into northwest MN will see widely scattered showers and isold MVFR conds in tstms spreading west to east from 05z through 11z, with scattered MVFR Cigs in strong to severe thunderstorms across the southern Red River Basin 09z through 11z. Scattered strong to severe thunderstorms will push across southern portions of northwest and west central MN from 10 through 15z. Eastern ND should see fair skies in VFR conditions following frontal passage by 12z. West central and northwest MN should see fair skies in VFR conditions after 15z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Gust SHORT TERM...JR LONG TERM...Lynch AVIATION...Gust
Hazardous Weather Outlook National Weather Service Grand Forks ND 609 AM CDT Sat Sep 1 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021115- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 609 AM CDT Sat Sep 1 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Late tonight a round of showers and thunderstorms are possible. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of showers and thunderstorm is expected on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1128 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 7 SE ROSEAU 48.77N 95.65W
08/31/2018 E1.00 INCH Roseau MN BROADCAST MEDIA
A FEW DIME TO QUARTER SIZED HAIL NOTED IN EASTERN MALUNG
TOWNSHIP. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
211 AM CDT SUN SEP 2 2018
NDZ038-039-049-052-020800-
Sargent ND-Ransom ND-Barnes ND-Cass ND-
211 AM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN BARNES AND NORTHWESTERN SARGENT COUNTIES UNTIL 300 AM CDT...
At 210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Ransom, or 27 miles south of Valley City, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fort Ransom State Park and Fort Ransom around 220 AM CDT.
Little Yellowstone around 225 AM CDT.
Nome around 235 AM CDT.
Enderlin around 250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4628 9801 4628 9803 4663 9803 4663 9841
4672 9841 4687 9758 4617 9742 4614 9801
TIME...MOT...LOC 0710Z 257DEG 33KT 4653 9807
CJSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
300 AM CDT SUN SEP 2 2018
MNZ003-029-NDZ038-039-049-052-053-020845-
Clay MN-Wilkin MN-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
300 AM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...EASTERN RANSOM...SOUTHERN CASS...EAST CENTRAL BARNES...
RICHLAND AND SARGENT COUNTIES UNTIL 345 AM CDT...
At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Fingal to near Lucca to
near Milnor to near Brampton. Movement was east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton and
Mapleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4594 9797 4624 9767 4672 9758 4684 9799
4699 9704 4686 9656 4636 9667 4594 9711
4593 9726
TIME...MOT...LOC 0800Z 259DEG 38KT 4681 9792 4670 9762 4625 9754 4595
9787
CJSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
354 AM CDT SUN SEP 2 2018
MNZ003-027-029-030-NDZ039-052-053-020945-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-Sargent ND-
Richland ND-Cass ND-
354 AM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHWESTERN OTTER TAIL...
WILKIN...SOUTHWESTERN BECKER...SOUTHEASTERN CASS...RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 445 AM CDT...
At 353 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mapleton to Fargo to near Dwight to
Stiles. Movement was east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fargo, Wahpeton, Moorhead, West Fargo, Dilworth, Breckenridge and
Barnesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4594 9736 4631 9698 4679 9692 4695 9720
4701 9641 4690 9609 4645 9602 4602 9645
4602 9658 4593 9656
TIME...MOT...LOC 0853Z 259DEG 38KT 4691 9711 4680 9682 4635 9674 4605
9707
CJThe Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 08:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772040.